Spreading Speeds and Traveling Wave Solutions for a Delayed Periodic Equation without Quasimonotonicity



This paper is concerned with the propagation theory of a delayed periodic equation without quasimonotonicity. Because of time delay, it does not generate a monotone semiflow. A threshold is obtained, which is the spreading speed as well as the minimal wave speed. To estimate the spreading speed, some auxiliary equations are given, which also implies the nonexistence of traveling wave solutions. The existence of traveling wave solutions is investigated by Schauder’s fixed point and regularity of analytic semigroup, and is confirmed by showing the existence of generalized upper and lower solutions.


Nonmonotone equation Upper and lower solutions Auxiliary equations 

Mathematics Subject Classification

35K57 37C65 



The author is grateful to the anonymous referee for his/her careful reading and valuable comments.


  1. 1.
    Alikakos, N.D., Bates, P.W., Chen, X.: Periodic traveling waves and locating oscillating patterns in multidimensional domains. Trans. Am. Math. Soc. 351, 2777–2805 (1999)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Aronson, D.G., Weinberger, H.F.: Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation. In: Goldstein, J.A. (ed.) Partial Differential Equations and Related Topics. Lecture Notes in Mathematics, vol. 446, pp. 5–49. Springer, Berlin (1975)CrossRefGoogle Scholar
  3. 3.
    Bao, X.X., Wang, Z.C.: Existence and stability of time periodic traveling waves for a periodic bistable Lotka–Volterra competition system. J. Differ. Equ. 255, 2402–2435 (2013)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bates, P., Chen, F.: Periodic traveling waves for a nonlocal integro–differential model. Electron. J. Differ. Equ. 26, 1–19 (1999)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Berestycki, H., Hamel, F., Nadin, G.: Asymptotic spreading in heterogeneous diffusive excitable media. J. Funct. Anal. 255, 2146–2189 (2008)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Berestycki, H., Nadin, G., Perthame, B., Ryzhik, L.: The non-local Fisher–KPP equation: travelling waves and steady states. Nonlinearity 22, 2813–2844 (2009)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Bo, W.J., Lin, G., Ruan, S.: Traveling wave solutions for time periodic reaction–diffusion systems. Discrete Contin. Dyn. Syst. A 38, 4329–4351 (2018)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Chen, F., Shi, J.: Periodicity in a logistic type system with several delays. Comput. Math. Appl. 48, 35–44 (2004)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Chen, S., Lou, Y., Wei, J.: Hopf bifurcation in a delayed reaction–diffusion–advection population model. J. Differ. Equ. 264, 5333–5359 (2018)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Fang, J., Zhao, X.Q.: Monotone wavefronts of the nonlocal Fisher–KPP equation. Nonlinearity 24, 3043–3054 (2011)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Fang, J., Zhao, X.Q.: Bistable travelling waves for monotone semiflows with application. J. Eur. Math. Soc. 17, 3678–3704 (2015)CrossRefGoogle Scholar
  12. 12.
    Fisher, R.A.: The wave of advance of advantageous genes. Ann. Eugen. 7, 355–369 (1937)CrossRefGoogle Scholar
  13. 13.
    Gomez, A., Trofimchuk, S.: Monotone traveling wavefronts of the KPP–Fisher delayed equation. J. Differ. Equ. 250, 1767–1787 (2011)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Guo, J.S., Hamel, F.: Front propagation for discrete periodic monostable equations. Math. Ann. 335, 489–525 (2006)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Huang, J., Shen, W.: Speeds of spread and propagation of KPP models in time almost and space periodic media. SIAM J. Appl. Dyn. Syst. 8, 790–821 (2009)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Kolmogorov, A.N., Petrovskii, I.G., Piskunov, N.S.: Study of a diffusion equation that is related to the growth of a quality of matter, and its application to a biological problem. Byul. Mosk. Gos. Univ. Ser. A Mat. Mekh. 1, 1–26 (1937)Google Scholar
  17. 17.
    Kwong, M.K., Ou, C.: Existence and nonexistence of monotone traveling waves for the delayed Fisher equation. J. Differ. Equ. 249, 728–745 (2010)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Liang, X., Yi, Y., Zhao, X.Q.: Spreading speeds and traveling waves for periodic evolution systems. J. Differ. Equ. 231, 57–77 (2006)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Liang, X., Zhao, X.Q.: Asymptotic speeds of spread and traveling waves for monotone semiflows with applications. Commun. Pure Appl. Math. 60, 1–40 (2007)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Lin, G.: Spreading speed of the delayed Fisher equation without quasimonotonicity. Nonlinear Anal. RWA 12, 3713–3718 (2011)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Lin, G.: Invasion traveling wave solutions of a predator–prey system. Nonlinear Anal. 96, 47–58 (2014)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Lin, G., Ruan, S.: Traveling wave solutions for delayed reaction-diffusion systems and applications to Lotka–Volterra competition-diffusion models with distributed delays. J. Dyn. Differ. Equ. 26, 583–605 (2014)CrossRefGoogle Scholar
  23. 23.
    Lunardi, A.: Analytic Semigroups and Optimal Regularity in Parabolic Problems. Birkhauser, Boston (1995)zbMATHGoogle Scholar
  24. 24.
    Martin, R.H., Smith, H.L.: Abstract functional differential equations and reaction–diffusion systems. Trans. Am. Math. Soc. 321, 1–44 (1990)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Nadin, G.: Traveling fronts in space–time periodic media. J. Math. Pures Appl. 92, 232–262 (2009)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Nolen, J., Rudd, M., Xin, J.: Existence of KPP fronts in spatially–temporally periodic advection and variational principle for propagation speeds. Dyn. Part. Differ. Equ. 2, 1–24 (2005)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Pan, S.: Persistence of spreading speed for the delayed Fisher equation. Electron. J. Differ. Equ. 2012(113), 1–7 (2012)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Pan, S.: Invasion speed of a predator–prey system. Appl. Math. Lett. 74, 46–51 (2017)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Ruan, S.: Delay differential equations. In: Arino, O., Hbid, M., Ait Dads, E. (eds.) Delay Differential Equations with Applications. NATO Science Series II: Mathematics, Physics and Chemistry, vol. 205, pp. 477–517. Springer, Berlin (2006)CrossRefGoogle Scholar
  30. 30.
    Shen, W.: Traveling waves in time almost periodic structures governed by bistable nonlinearities. I and II. J. Differ. Equ. 159, 1–101 (1999)CrossRefGoogle Scholar
  31. 31.
    Shen, W.: Dynamical systems and traveling waves in almost periodic structures. J. Differ. Equ. 169, 493–548 (2001)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Shen, W.: Traveling waves in time periodic lattice differential equations. Nonlinear Anal. 54, 319–339 (2003)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Shen, W.: Variational principle for spreading speeds and generalized propagating speeds in time almost periodic and space periodic KPP models. Trans. Am. Math. Soc. 362, 5125–5168 (2010)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Sheng, W.J., Cao, M.L.: Entire solutions of the Fisher–KPP equation in time periodic media. Dyn. Part. Differ. Equ. 9, 133–145 (2012)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Smith, H.L.: Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperative Systems. AMS, Providence (1995)zbMATHGoogle Scholar
  36. 36.
    Su, Y., Wei, J., Shi, J.: Hopf bifurcation in a diffusive logistic equation with mixed delayed and instantaneous density dependence. J. Dyn. Differ. Equ. 24, 897–925 (2012)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Wang, S., Zhang, L.: Dynamics of a time-periodic and delayed reaction–diffusion model with a quiescent stage. Electron. J. Qual. Theory Differ. Equ. 2016, paper no. 47 (2016)Google Scholar
  38. 38.
    Wang, Z.C., Li, W.-T., Ruan, S.: Entire solutions in bistable reaction–diffusion equations with nonlocal delayed nonlinearity. Trans. Am. Math. Soc. 361, 2047–2084 (2009)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Wang, Z.C., Zhang, L., Zhao, X.Q.: Time periodic traveling waves for a periodic and diffusive SIR epidemic model. J. Dyn. Differ. Equ. 30, 379–403 (2018)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Weinberger, H.F.: Long–time behavior of a class of biological model. SIAM J. Math. Anal. 13, 353–396 (1982)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Weinberger, H.F., Lewis, M.A., Li, B.: Analysis of linear determinacy for spread in cooperative models. J. Math. Biol. 45, 183–218 (2002)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Wu, J.: Theory and Applications of Partial Functional Differential Equations. Springer, New York (1996)CrossRefGoogle Scholar
  43. 43.
    Wu, J., Zou, X.: Traveling wave fronts of reaction–diffusion systems with delay. J. Dyn. Differ. Equ. 13, 651–687 (2001)MathSciNetCrossRefGoogle Scholar
  44. 44.
    Xin, X.: Existence and stability of traveling waves in periodic media governed by a bistable nonlinearity. J. Dyn. Differ. Equ. 3, 541–573 (1991)MathSciNetCrossRefGoogle Scholar
  45. 45.
    Yi, T., Chen, Y., Wu, J.: Unimodal dynamical systems: comparison principles, spreading speeds and travelling waves. J. Differ. Equ. 254, 3538–3572 (2013)MathSciNetCrossRefGoogle Scholar
  46. 46.
    Zhao, G., Ruan, S.: Existence, uniqueness and asymptotic stability of time periodic traveling waves for a periodic Lotka–Volterra competition system with diffusion. J. Math. Pures Appl. 95, 627–671 (2011)MathSciNetCrossRefGoogle Scholar
  47. 47.
    Zhao, G., Ruan, S.: Time periodic traveling wave solutions for periodic advection–reaction–diffusion systems. J. Differ. Equ. 257, 1078–1147 (2014)MathSciNetCrossRefGoogle Scholar
  48. 48.
    Zhao, X.Q.: Dynamical Systems in Population Biology. Springer, New York (2003)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsLanzhou UniversityLanzhouPeople’s Republic of China

Personalised recommendations